Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 45, NWS Paducah, KY

June 10, 1998Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 10, 1998, 5:42 PM CDT for Muhlenberg County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 5:42 PM CDT (22:42 UTC)
Expired
Jun 10, 1998, 6:00 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Muhlenberg County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WFUS1 KPAH 102244 RRA
TORPAH
KYC177-102300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MUHLENBERG COUNTY IN WESTERN KENTUCKY

* UNTIL 600 PM CDT

* AT 542 PM CDT...STORM SPOTTERS INDICATED A POSSIBLE TORNADO
  BETWEEN DRAKESBORO AND BEECHMONT ABOUT 35 MILES NORTHEAST OF
  HOPKINSVILLE...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ENNIS BY 555 PM

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

CNJ
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:25 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 1:25 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED JUN 10 1998

NOON SURFACE ANALYSIS SHOWS QUASI STATIONARY BOUNDARY EXTENDING
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. NSAT SHOWS A FEW LOW
CLOUDS BUT MAINLY STILL HIGH CLOUDS ACROSS THE REGION. FORECAST
ISSUES REMAIN POPS AND THE NEED FOR A FLASH FLOOD WATCH.

NGM SEEMS TO LINE UP BETTER AS FAR AS SURFACE FEATURES THIS MORNING
HOWEVER BOTH MODELS HAVE BEEN LESS THAN RELIABLE THE PAST COUPLE OF
DAYS. NEXT WAVE SET TO MOVE NORTHEAST UP THE UPPER LEVEL RIDGE
TOWARD THE MID MISSISSIPPI VALLEY THROUGH TOMORROW. THIS WILL PUSH
SURFACE BOUNDARY MORE NORTH.

MORE NEAR TERM...LATEST ADAP DATA SHOWING EXTREMELY UNSTABLE
CONDITIONS ACROSS WEST KENTUCKY. SHARP DATA THIS MORNING REVEALED
MOST NOTABLY LIS/SIS -5 TO -10 AND PRECIPITABLE WATER VALUES BETWEEN
1.5 AND 2 INCHES. THOUGH NOT READILY APPARENT...AM SURE THERE ARE
BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION TO ENHANCE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT FFG
VALUES ONLY 1 INCH IN 3 HOURS ACROSS MOST OF SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS AND ALL OF WEST KENTUCKY. WOULD
LIKE TO SEE CURRENT FLASH FLOOD WATCH CONTINUED OVERNIGHT...ANY RAIN
FALLING IS PRODUCING FLOOD PROBLEMS AND AGGREVATING EXISTING FLOOD
PROBLEMS FROM PAST 30 HOURS. AM FLEXIBLE OVER SOUTHWEST INDIANA
THOUGH THEY HAVE NOT RECEIVED THE HEAVY RAINS THAT OTHER AREAS HAVE.

MO`S HAS BEEN REASONABLE WITH LOW TEMPERATURES THE PAST COUPLE OF
DAYS AND WILL NOT SUGGEST ANY DEVIATION.

ML

In the hours before

Local storm report, Jun 10, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    DIXON                     KY   WIND DAMAGE
06/10/98   WEBSTER                        TREES DOWN. REPORTED FIRE
                                          CHIEF. TIME ESTIMATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:01 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
Jun 10, 3:27 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster33 min
Jun 10, 3:58 PM CDTSevere Thunderstorm WarningPAHWebster47 min
Jun 10, 4:20 PM CDTSevere Thunderstorm WarningPAHHopkins40 min
Jun 10, 4:56 PM CDTSevere Thunderstorm WarningPAHMuhlenberg49 min
Jun 10, 5:13 PM CDTTornado WarningPAHMuhlenberg32 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.